An 8-year-old male came to the emergency room for daily fever for 10 days. The patient had a cough, runny nose and a fever of 101F at least daily. The fever occurred mainly in the evening but sometimes during the night. Maximum temperature was 102.4F 5 days ago. The last recorded temperature was the evening before at 100.1F. The fever was responsive to antipyretics, and he was taking some dextromethorphan as well.
The past medical history revealed that he was being treated by a psychiatrist for depression that he was taking a selective serotonin reuptake inhibitor for, and attention deficit disorder which 3 weeks previously his long-acting methylphenidate had been increased. The family said that it seemed to be working and denied any problems such as tics, sleep or eating problems. He had no fever during the week after the medication changed.
The pertinent physical exam showed obvious rhinorrhea but his mucous membranes were moist. Vital signs were normal including a temperature of 98.6F. His weight was tracking at the 25%. HEENT showed rhinorrhea and his lungs were clear. The rest of his examination was normal.
The laboratory evaluation was positive for influenza and negative for COVID. The diagnosis of influenza was made. He was discharged from the ER with symptomatic care, but while discussing his care, the attending physician reminded the resident that one should try to look at the medications and see if they would be a problem. “This is an infectious history and is caused by influenza but remember that SSRIs and ADHD medication can cause serotonin syndrome. The timing is wrong here because serotonin syndrome occurs in the first day or so, not a week later and causes a lot of other autonomic nervous system problems and nervous system excitability. You are going to see a lot of patients taking these medications and usually they don’t cause problems, but they are so common that it’s bound to show up in your emergency room someday,” he remarked.
Serotonin syndrome (SS) is a clinical diagnosis and problem which can be seen in patients of all ages. Classically SS presents with changing mental status, autonomic dysfunction and neuromuscular excitability. It is caused by increased serotonin levels because of therapeutically increasing the dose of a medication already being taken, adding an additional serotoninergic medication or one that potentiates serotonin, overlapping transition when changing medications, or intentional or unintentional overdose. It has become more common especially as selective serotonin reuptake inhibitors (SSRIs) have been used more along with other mental and behavior health medication. Risk of SS is more common in middle aged and older people, but anyone starting or changing medications could have it occur.
Drugs associated with SS include:
- Increase the amount of serotonin precursor or agonists – fentanyl, lithium, tryptophan, LSD
- Increase serotonin release – amphetamines, anorectics, cocaine, Ecstasy
- Decrease serotonin breakdown – monoamine oxidase inhibitors (MAOIs), antibiotics of linezolid, tedizolid, and others such as methylene blue
- Decrease serotonin reuptake – SSRIs, opioids, antiemetics and antiepileptics
- Inhibitors of CYP2D6 and CYP3A4 – anti-infectives – ciprofloxacin, erythromycin fluconazole, ritonavir
Diagnosis is clinical but two different criteria can help with the diagnosis.
Hunter criteria – “The patient must have taken a serotonergic agent and have one of the following:
Inducible clonus plus agitation or diaphoresis
Ocular clonus plus agitation or diaphoresis
Inducible clonus or ocular clonus, plus hypertonia and hyperthermia
Tremor plus hyperreflexia”
Sternback criteria – “The patient must be using a serotonergic agent, must have no other causes of symptoms, must not have recently used a neuroleptic agent, and must have three of the following:
Mental status changes
The differential diagnosis includes neuroleptic malignant syndrome which is due to dopamine antagonists or withdrawal from one. It occurs days to weeks after, not usually within 24 hours. Resolution is also longer (9 or so days). Anticholinergic toxicity occurs with taking an anticholinergic agent usually within 1-2 hours with resolution within hours to days. Malignant hyperthermia is associated with inhaled anesthetics and some muscle relaxants and occurs usually very suddenly within minutes to hours.
Preventing SS starts with appropriate prescribing of the medication using minimum effective dosing and education to ensure that the patient is taking the medication properly. Patients may need multiple drugs to treat their main mental health or other problem which can increase the risk. Risk of SS is increased with an increased dosing change or addition of another medication. Transitioning between medications can require different wash-out time periods so working with a pharmacist can help to balance the risk of SS and the need for continued treatment for the underlying mental health or medical problem.
There is a range of symptoms from mild to severe and life-threatening. Overall, 40% of patients will have mental status changes and autonomic changes and 50% will have neuromuscular excitability. Symptoms do not need to occur simultaneously. Symptoms occur within 24 hours of changes to a serotonergic agent and resolution can also be within 24 hours. Treatment is mainly to stop the drug and support the patient. Anti-serotonergic agents may also be used.
- Mental status – anxiety, insomnia, restlessness
- Autonomic dysfunction – diaphoresis, mydriasis, tachycardia
- Neuromuscular excitability – hyperreflexia, myoclonus, tremor
- Treatment – stopping the drug, admission to monitor clinical status, supportive therapy and symptom management such as intravenous hydration and possibly benzodiazepine
- Mental status – agitation
- Autonomic dysfunction – flushing, increased blood pressure, hyperthermia (<104F or 40C), gastrointestinal problems with nausea, emesis, diarrhea, hyperactive bowel sounds
- Neuromuscular excitability – induced or spontaneous clonus, opsoclonus
- Treatment – stopping the drug, admission to monitor clinical status, supportive therapy and symptom management such as intravenous hydration and possibly benzodiazepine, emesis control with a non-serotonergic agent, cooling for fever
- Severe – this can cause potentially multisystem organ failure within hours
- Mental status – coma, confusion, delirium
- Autonomic dysfunction – hyperthermia (> 104F or 40C), changing blood pressure
- Neuromuscular excitability – respiratory failure, rigidity, seizures (tonic-clonic)
- Treatment – stopping the drug, admission to intensive care as patient will likely need mechanical ventilation, and hyperthermia needs cooling treatment.
Questions for Further Discussion
1. What are some common toxidromes?
2. What are common treatments for anxiety and depression?
3. What are services that a poison center can offer?
- Disease: Influenza | Serotonin Syndrome | Antidepressants
- Symptom/Presentation: Cough | Fever and Fever of Unknown Origin |
- Specialty: Emergency Medicine | Infectious Diseases | Pharmacology / Toxicology | Psychiatry and Psychology
- Age: School Ager
To Learn More
To view pediatric review articles on this topic from the past year check PubMed.
Evidence-based medicine information on this topic can be found at SearchingPediatrics.com and the Cochrane Database of Systematic Reviews.
Information prescriptions for patients can be found at MedlinePlus for this topic: Antidepressants
To view current news articles on this topic check Google News.
To view images related to this topic check Google Images.
To view videos related to this topic check YouTube Videos.
Wang RZ, Vashistha V, Kaur S, Houchens NW. Serotonin syndrome: Preventing, recognizing, and treating it. Cleve Clin J Med. 2016;83(11):810-817. doi:10.3949/ccjm.83a.15129
Mendelsohn J, Coffey BJ. Serotonin Syndrome in an Adolescent Girl. J Child Adolesc Psychopharmacol. 2019;29(10):783-786. doi:10.1089/cap.2019.29175.bjc
Hutchison L, Clark M, Shaffer S. Insidious Onset of Serotonin Syndrome in a 6-Year-Old Boy. J Am Acad Child Adolesc Psychiatry. 2021;60(2):201-202. doi:10.1016/j.jaac.2020.08.439
French S, Wray C. Serotonin Syndrome and Hippocampal Infarction. Pediatr Neurol. 2019;90:66-67. doi:10.1016/j.pediatrneurol.2018.10.004
Scotton WJ, Hill LJ, Williams AC, Barnes NM. Serotonin Syndrome: Pathophysiology, Clinical Features, Management, and Potential Future Directions. Int J Tryptophan Res IJTR. 2019;12:1178646919873925. doi:10.1177/1178646919873925
Donna M. D’Alessandro, MD
Professor of Pediatrics, University of Iowa